Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 45, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 16, 2016, 8:42 PM MDT for Grant County, Morton County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2016, 8:42 PM MDT (02:42 UTC)
- Expired
- Jun 16, 2016, 9:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 45 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:00 PM MDT | HAIL 1 | 8 Se Flasher, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2745 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted.
659
WUUS53 KBIS 170242
SVRBIS
NDC037-059-170345-
/O.NEW.KBIS.SV.W.0045.160617T0242Z-160617T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
942 PM CDT THU JUN 16 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 1045 PM CDT/945 PM MDT/
* AT 942 PM CDT/842 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
FLASHER...OR 28 MILES NORTH OF SELFRIDGE...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EAST CENTRAL GRANT AND SOUTHEASTERN MORTON COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: BREIEN AND RALEIGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4642 10136 4665 10095 4639 10080 4638 10081
4640 10086 4639 10088 4641 10088 4639 10092
4637 10094 4635 10094 4633 10097 4630 10129
TIME...MOT...LOC 0242Z 255DEG 7KT 4643 10113
HAIL...1.00IN
WIND...60MPH
$$
ACOOP2 follow-up statements
306
WWUS53 KBIS 170256
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
956 PM CDT THU JUN 16 2016
NDC037-059-170345-
/O.CON.KBIS.SV.W.0045.000000T0000Z-160617T0345Z/
GRANT ND-MORTON ND-
956 PM CDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT/945 PM MDT/ FOR EAST CENTRAL GRANT AND SOUTHEASTERN MORTON
COUNTIES...
AT 956 PM CDT/856 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 7
MILES EAST OF FLASHER...OR 27 MILES SOUTH OF MANDAN...MOVING
NORTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
FLASHER...SOLEN...RALEIGH AND BREIEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4642 10136 4643 10135 4665 10095 4639 10080
4638 10081 4640 10086 4639 10088 4641 10088
4639 10092 4637 10094 4635 10094 4633 10097
4633 10102 4630 10129
TIME...MOT...LOC 0256Z 223DEG 18KT 4645 10108
HAIL...1.75IN
WIND...70MPH
$$
HARGROVE330
WWUS53 KBIS 170313
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT THU JUN 16 2016
NDC037-059-170345-
/O.CON.KBIS.SV.W.0045.000000T0000Z-160617T0345Z/
GRANT ND-MORTON ND-
1013 PM CDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT/945 PM MDT/ FOR EASTERN GRANT AND SOUTHEASTERN MORTON COUNTIES...
AT 1013 PM CDT/913 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 9
MILES EAST OF FLASHER...OR 26 MILES SOUTH OF MANDAN...MOVING EAST AT
10 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
FLASHER...SOLEN AND BREIEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4664 10097 4639 10080 4638 10081 4640 10086
4639 10088 4641 10088 4639 10092 4637 10094
4635 10094 4633 10097 4633 10102 4630 10125
4646 10129 4649 10124
TIME...MOT...LOC 0313Z 255DEG 7KT 4646 10103
HAIL...1.75IN
WIND...70MPH
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:47 PM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 16, 5:47 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 647 PM CDT THU JUN 16 2016 .UPDATE... Issued at 644 PM CDT Thu Jun 16 2016 Latest satellite images show cu field beginning to erode the cap. Expect thunderstorm development shortly across south central North Dakota. && .SHORT TERM...(This evening through Friday) Issued at 330 PM CDT Thu Jun 16 2016 At the surface, an upper level low is located over northern Alberta, ejecting a shortwave north into Saskatchewan and Manitoba. This wave was responsible for the scattered showers and thunderstorms near the Canadian border earlier this morning that have since moved north out of the state. Over on the west coast of the CONUS, a deepening trough will be the focus of this afternoon's showers and thunderstorms over parts of western and central North Dakota. A visible short wave on water vapor located over the southern Black Hills of South Dakota will begin to nudge into southwestern North Dakota, where a surface low and a plethora of boundaries are present. While most models show ample bulk and low level shear coupled with plenty of CAPE over the forecast area, an elevated mixed layer is currently providing high temperatures in the H8 and H7 levels, keeping a stout cap in place. This cap should remain strong through the afternoon until a cold front approaches with a push of mid level western air that will aid in cooling the mid-level temperatures slightly. The global models and the NAM hold off widespread convection until well after 00-03z but the latest iterations of the HRRR and other CAMs have been a bit more aggressive, initiating isolated supercells just west of the Missouri river by the 23-01z time frame. So, at this point we are in a holding pattern and enjoying the waiting game. If storms can realize the impressive environment without suffering from the cap suppression, storms will have the potential to produce some large hail, damaging wind gusts, and even a condition threat of a brief tornado given some elevated low level shear eventually as the low level jet kicks in around sunset. This is a very conditional forecast with quite a bit on uncertainty, and one we will have to keep monitoring through the night. .LONG TERM...(Friday night through Thursday) Issued at 330 PM CDT Thu Jun 16 2016 As the pattern keeps the region in a southwest flow regime, nearly daily chances of thunderstorms will be possible throughout the weekend, starting with a potential MCS overnight Friday into Saturday morning. Saturday is looking potentially like the most interesting severe setup of the period thus far, with some of the most impressive parameter space we've seen forecast this season by all the major models. Still lots off questions with strong capping, timing, and small scale details. However, we will have to closely monitor this one as if models remain constant, all severe weather hazards could be possible during the late afternoon and evening/overnight hours. More details should be nailed down in the coming days. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 1137 AM CDT Thu Jun 16 2016 A cold front will slide from west to east this evening. A line of thunderstorms is expected to develop from just east of KMOT south to KBIS between 00z and 03z Friday, then shift into KJMS after 03z Friday. MVFR cigs expected at KJMS from after 09z. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...WAA SHORT TERM...ZH LONG TERM...ZH AVIATION...KS
Hazardous weather outlook, Jun 16, 6:00 PM MDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 700 PM CDT THU JUN 16 2016 NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-180000- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 700 PM CDT THU JUN 16 2016 /600 PM MDT THU JUN 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THROUGH TONIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE IN CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH ANY STORMS THAT OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE FRIDAY NIGHT...SATURDAY...AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH TONIGHT. THUNDERSTORM DEVELOPMENT IS MOST LIKELY AFTER 6 PM CDT. IT WILL TAKE UNTIL THEN FOR DAYTIME HEATING AND LIFTING FROM A WEAK COLD FRONT TO FINALLY BREAK A CAPPING INVERSION. INSTABILITY AND WIND SHEAR WILL BE FAVORABLE FOR SEVERE WEATHER ONCE STORMS DEVELOP. NDZ001-009-017-018-031>033-040-041-043-044-180000- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 700 PM CDT THU JUN 16 2016 /600 PM MDT THU JUN 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHWEST NORTH DAKOTA LATE TONIGHT. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE FRIDAY NIGHT...SATURDAY...AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA
In the hours before
Special weather statement, Jun 16, 6:45 PM MDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 745 PM CDT THU JUN 16 2016 NDZ020-021-034-035-170130- OLIVER ND-MORTON ND-BURLEIGH ND-MCLEAN ND- 745 PM CDT THU JUN 16 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCLEAN... SOUTHEASTERN OLIVER...NORTHWESTERN BURLEIGH AND NORTH CENTRAL MORTON COUNTIES UNTIL 830 PM CDT... AT 744 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAKE HARMON...OR 12 MILES NORTH OF MANDAN...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILTON...REGAN...CROSS RANCH STATE PARK...LAKE HARMON...BALDWIN... DOUBLE DITCH INDIAN VILLAGE...PRICE AND SANGER. LAT...LON 4688 10091 4697 10114 4737 10091 4721 10047 TIME...MOT...LOC 0044Z 212DEG 32KT 4700 10096 ABELING
Special weather statement, Jun 16, 7:13 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT THU JUN 16 2016
NDZ034-170145-
MORTON ND-
813 PM CDT THU JUN 16 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MORTON COUNTY UNTIL 845
PM CDT...
AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF FLASHER...OR 23 MILES SOUTHWEST OF MANDAN...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FISH CREEK DAM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4651 10130 4663 10130 4663 10132 4678 10123
4664 10090 4645 10114
TIME...MOT...LOC 0112Z 208DEG 11KT 4657 10120
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:45 PM MDT | Special Weather Statement | BIS | Burleigh | 45 min |
| Jun 16, 7:13 PM MDT | Special Weather Statement | BIS | Morton | 32 min |
| Jun 16, 7:47 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 58 min |
| Jun 16, 8:08 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 52 min |
| Jun 16, 9:02 PM MDT | Special Weather Statement | BIS | Burleigh | 28 min |
| Jun 16, 9:33 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 57 min |
| Jun 16, 9:37 PM MDT | Areal Flood Advisory | BIS | Grant, Morton | 5 hr |
| Jun 16, 10:29 PM MDT | Special Weather Statement | BIS | Sioux | 31 min |
| Jun 16, 11:55 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 65 min |
| Jun 17, 12:01 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 59 min |
| Jun 17, 12:43 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Hettinger, Slope, Stark | 62 min |
| Jun 17, 12:58 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 49 min |
| Jun 17, 1:30 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 60 min |
| Jun 17, 1:57 AM MDT | Tornado Warning | BIS | Grant, Hettinger | 33 min |
| Jun 17, 2:28 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Oliver | 47 min |
| Jun 17, 2:58 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Oliver | 62 min |
| Jun 17, 3:47 AM MDT | Special Weather Statement | BIS | Wells | 28 min |
| Jun 17, 3:57 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan, Wells | 63 min |
| Jun 17, 5:01 AM MDT | Special Weather Statement | BIS | Foster, Stutsman, Wells | 59 min |
| Jun 17, 5:19 AM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.